Arizona, 2013

Flash Flooding and Heavy Rain in Arizona, August 26, 2013

August 26, 2013 · NWS FGZ · 3 events in 2 counties and zones

Thunderstorms produced scattered heavy rain across northern Arizona. Some storms lasted through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced scattered heavy rain across northern Arizona. Some storms lasted through the night. Some locations (Cottonwood, Sedona, Heber-Overgaard, and Parks) received an inch to an inch and a half in 24 hours without any flooding issues. Other locations had flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 9:25 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 9:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST MON AUG 26 2013

.SYNOPSIS...SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER ARIZONA
TODAY. THIS WILL PRODUCE WIDESPREAD AND FREQUENT SHOWERS AND
THUNDERSTORMS. EXPECT THE MOST PERSISTENT RAINFALL ACROSS WESTERN
ARIZONA WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.
A SLOW DRYING TREND WILL BRING A MORE TYPICAL MONSOON PATTERN TO THE
REGION STARTING TUESDAY AND LASTING THROUGH AT LEAST SATURDAY.

&&

.DISCUSSION...
SATELLITE IMAGERY THIS MORNING SHOWS A STRONG MOISTURE GRADIENT
ACROSS THE STATE...WITH VALUES OVER 2.25 INCHES OVER THE SWRN
DESERTS DOWN TO .60 ALONG THE NEW MEXICO BORDER( WHERE SKIES ARE
CLEARING. WIND PROGS THIS MORNING SHOW STRONG MID LEVEL SHEAR ACROSS
WESTERN AZ THROUGH 11 AM THEN DECREASING. SO FOR TODAY...WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED. AS MENTIONED BELOW...CLEAR
SKIES ACROSS EAST OF A FOUR CORNERS TO HEBER AZ NOW SHOULD ALLOW FOR
CONVECTIVE STORMS TO DEVELOP IN THIS AREA FIRST. STORM MOVEMENT
TODAY FROM SOUTH TO NORTH. THE FORECAST IS IN GOOD SHAPE.

&&

.PREV DISCUSSION 355 AM. A SIGNIFICANT PLUME OF TROPICAL MOISTURE
REMAINS CENTERED OVER THE LOWER COLORADO RIVER. CURRENT WATER VAPOR
IMAGERY INDICATES THE MID-LEVEL REMNANTS OF IVO HAVE SHIFTED FARTHER
NORTH AND ARE EXPECTED TO BEGIN TO SHEAR APART OFF THE WEST COAST.
WATER VAPOR IMAGERY ALSO INDICATES AN AREA OF DEFORMATION FORMING
OVER EASTERN AND CENTRAL ARIZONA...WHICH MAY BE A FOCUS FOR
CONVECTION LATER TODAY. AREAS CLOSEST TO THE PLUME OF HIGH PW WILL
SEE THE MOST PERSISTENT RAINFALL...AND MAY HAVE STRONGER BURSTS OF
HEAVIER RAIN THIS AFTERNOON AS BREAKS IN THE CLOUD COVER OVER
EASTERN AND CENTRAL ARIZONA SPAWN CONVECTIVE OUTFLOWS THAT MAY MOVE
WEST INTO THIS MOISTURE RICH ENVIRONMENT. A FLASH FLOOD WATCH
REMAINS ALONG THE WESTERN ZONES FOR THESE REASONS.

AFTER TODAY...A TROUGH OFF THE PACIFIC NORTHWEST COAST WILL BEGIN TO
WEAKEN...ALLOWING THE LARGE HIGH PRESSURE SYSTEM OVER THE CENTRAL
PLAINS TO PUSH FARTHER WESTWARD. THE WILL PUSH THE PLUME OF HIGHER
PW VALUES WESTWARD AS WELL...WITH SLIGHTLY DRIER AIR ENTERING THE
FAR EASTERN ZONES. OUR ACTIVITY WILL DIMINISH DURING THIS PERIOD
WITH A WARMING TREND. LATER IN THE WEEK AND OVER THE WEEKEND...THE
TROUGH OFF THE PACIFIC NORTHWEST COASTLINE WILL REGAIN STRENGTH AND
MAY PULL OUR PW PLUME BACK INTO ARIZONA. THERE IS ALSO A THREAT OF
ANOTHER WEAK TROPICAL CYCLONE AFFECTING THE REGION DURING THE SAME
TIME PERIOD...BUT IS IT TOO EARLY TO TELL. WE HAVE KEPT THE WEEKEND
ACTIVE...BUT NOTHING EXTRAORDINARY AT THIS TIME.

&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WILL INCREASE
IN COVERAGE THROUGH THE AFTERNOON. HEAVIEST ACTIVITY ANTICIPATED
ALONG AND WEST OF A KPGA-KSOW LINE...ACTIVITY MORE SCATTERED TO THE
EAST. EXPECT PREDOMINANTLY MVFR CONDITIONS WITH ISOLD IFR/LIFR
WITHIN HEAVIER SHOWER ACTIVITY. PATCHY FOG ALSO POSSIBLE RESULTING
IN LOCALIZED LIFR CONDITIONS. ACTIVITY WILL SLOWLY WANE AFTER
04Z/TUE BUT SCT SHRA/TSRA WILL PERSIST THROUGH THE NIGHT WITH AREAS
OF LOCALIZED FOG. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........DL / PETERSON
AVIATION.......CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 5:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST MON AUG 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
550 AM MST MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS ACROSS THE REGION TODAY...ESPECIALLY WEST OF
THE I-17 CORRIDOR. ONE DIFFERENCE FROM YESTERDAY WILL BE A PARTLY
CLOUDY START TO THE DAY...INSTEAD OF OVERCAST. THIS WILL ALLOW MORE
UNSTABLE CONDITIONS TO DEVELOP...WHICH WILL LEAD TO STRONGER STORMS
THAT MAY CONTAIN TORRENTIAL RAINFALL AND HAIL. STORM MOTION IS
AROUND 30 MPH FROM THE SOUTH TODAY...SO SLOW MOVING STORMS SHOULD
NOT BE A PROBLEM. THE STRONGEST STORMS WILL BE LOCATED ALONG AND
WEST OF THE I-17 CORRIDOR AND NORTHWARD TO GRAND CANYON COUNTRY. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE LOCATIONS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BRING MORE TYPICAL MONSOON ACTIVITY TOP THE
REGION BY TUESDAY...LASTING THROUGH MUCH OF THE COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 26, 2:00 PM MST to 8:10 PM MST
Where
Coconino County, 15 mi NE of (Flg)flagstaff Arpt to 5 mi SW of (Flg)flagstaff Arpt
Reported by
Law Enforcement
Coordinates
35.283, -111.482

Heavy rain caused at least four inches of rain along Highway 89 from Fanning to Townsend-Winona near the Flagstaff Mall. Water was running in all normally dry washes from McCann Estates to Campbell Road below the Radio Fire (1977) and the Schultz Fire (2010). A few roads in that area had minor amounts of water flowing over them. Soliere was flooded between Country Club Drive and 4th Street and was closed. Later in the evening (753-808 PM), 1/3 of an inch fell in just 15 minutes in Kachina Village.

Flash Flood, Yavapai

When
August 26, 6:17 PM MST to 7:17 PM MST
Where
Yavapai County, 16 mi NW of (Prc)prescott Arpt to 16 mi SW of (Prc)prescott Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.814, -112.619

Law Enforcement reported flooding along Road Five North in Chino Valley. A woman wading downstream in Granite Creek was washed away by flood waters. Her body was found later that day.

Flash Flood, Coconino

When
August 26, 11:30 PM MST to 11:59 PM MST
Where
Coconino County, 1.73 mi E of Phantom Ranch to 2.41 mi E of Phantom Ranch
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.100, -112.099

Bright Angel Creek near Phantom Ranch rose 2 feet in a flash flood late in the evening.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Yavapai2013-08-2647FemaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474716, 478990, 474724.